Wisconsin, 2022

Hail and Damaging Winds in Wisconsin, August 3 to 17, 2022

August 3 to 17, 2022 · NWS GRB · 8 events in 2 counties and zones

A thunderstorm complex developed over the Fox Valley and tracked through east-central Wisconsin towards the lakeshore along an outflow boundary during the morning hours on Wednesday (8/3). The strongest storms produced wind gusts of 60 to 80 mph and sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A thunderstorm complex developed over the Fox Valley and tracked through east-central Wisconsin towards the lakeshore along an outflow boundary during the morning hours on Wednesday (8/3). The strongest storms produced wind gusts of 60 to 80 mph and sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 3, 5:04 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 3, 5:04 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
604 AM CDT Wed Aug 3 2022

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Thursday
Issued at 338 AM CDT Wed Aug 3 2022

Showers and thunderstorms north of a warm front will continue this
morning across the region this morning. Although the storms
upstream have been strong to severe, our area has been worked over
fairly well. Therefore, confidence in these storms maintaining
their severity is low.

Additional showers and thunderstorms are possible later today into
the afternoon as a cold front tracks through the area. Some of
these storms could be strong to severe, especially across the Fox
Valley east to the lakeshore with MUCAPEs of 2-3 J/g and bulk
shear of 30 to 40 knots. The strongest storms would likely produce
heavy rain and possibly damaging winds, with marginally severe
hail a secondary threat. Localized flooding is also possible,
especially across areas that receive several rounds of rain.
Conditions will be warm and humid ahead of the cold front with
highs in the 80s, as heat index values soar to 90 to 95 across
the eastern portion of the cwa.

Any remaining rain showers or thunderstorms should quickly exit
east of the area this evening, with dry conditions expected for
the rest of tonight into Thursday as high pressure builds in
across the northern Great Lakes region. Lows tonight are expected
to fall into the lower 50s across the north, with lows around 60
across east-central Wisconsin. Highs on Thursday will be cooler;
ranging from the upper 70s across the north and highs around 80
across central and east-central Wisconsin away from Lake Michigan.

.LONG TERM...Thursday Night Through Tuesday
Issued at 338 AM CDT Wed Aug 3 2022

Main focus is on thunderstorms potential this weekend along with
warm and humid conditions on Saturday. Otherwise, low-impact
weather is expected throughout the long term forecast.

Thursday night through Friday night...Starting out clear and quiet
as high pressure slowly slides east. Overnight lows will be close
to normal in the middle to upper 50s. Staying mostly sunny
throughout Friday with highs in the upper 70s (lakeshore) and low
80s elsewhere. A slight uptick in humidity Friday with Tds in the
upper 50s and low 60s. More clouds moving in Friday night,
particularly across the Northwoods. With southerly flow throughout
the night temperatures will be mild and only drop into the 60s.

Saturday and Sunday...Somewhat less certain with the timing of
any weekend showers and thunderstorms. High confidence that a cold
front will track across the area sometime Saturday afternoon into
Sunday afternoon, but models differ on timing and whether the
front stalls out for a time, and where this would occur. This
could be due to the lack of any upper level forcing, as the
westerlies will be well north of the Great Lakes this weekend.
The GFS is the slowest at bringing the front through, and also
shows pwats climbing to 2.00 to 2.25 inches. If this occurs, heavy
rain would be a concern with any shower or thunderstorm that
develops. The Canadian brings the front through fairly fast
Saturday night into Sunday morning, which would be less
favorable timing for any severe storms. And the ECMWF is in
between, but is starting to trend slower. Increased PoPs a bit
from the previous forecast, as showers and storms are likely, but
the timing will need refinement. Currently have the highest PoPs
from 00Z to 12Z Sunday. Thunderstorms will be possible, but it is
too early to fully determine severe potential.

Meanwhile, temps and dew points will climb on Saturday, especially
across central, east- central, and far northeast WI. Highs are
forecast to reach the upper 80s to lower 90s here, with Tds near
70, which could produce some heat index values in the low 90s.
Temps will be closer to normal Sunday, with decreasing humidity
behind the cold front.

Monday through Wednesday...Less certain in details by this point.
Some indications a shortwave could break off the main flow and
bring a chance of showers early in the week. Overall, this time
period looks mainly dry and quiet with surface high pressure
lingering over the region and an upper ridge building to the west
over the Northern Plains. Temperatures will be near normal.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 604 AM CDT Wed Aug 3 2022

Additional showers and thunderstorms are expected today as a cold
front sweeps through the region. Conditions could fall to MVFR
with the strongest thunderstorms, with damaging winds possible
across the eastern TAF sites this afternoon. High pressure will
then build in later tonight with VFR conditions and quiet weather
expected through Thursday.

LLWS will impact the TAF sites early in the TAF period across the
eastern TAF sites, but should wane shortly after issuance. Gusty
S winds will become SW this morning, then turn NW after the front
moves through in the afternoon/early evening.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement through this evening for WIZ022-040-050.
&&

SHORT TERM.....Kurimski
LONG TERM......KLJ
AVIATION.......Kurimski
Hazardous weather outlook, Aug 3, 2:00 AM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
300 AM CDT Wed Aug 3 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-040800-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
300 AM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible today as a cold front moves
across the area. Some storms may be strong to severe, especially
across east-central and far northeast Wisconsin this afternoon.
The strongest storms could produce damaging winds, heavy rain, and
marginally severe hail.

Very warm and humid weather is likely today, particularly across
east-central and portions of far northeast Wisconsin where heat
index values greater than 90 degrees are possible.

Hazardous swimming conditions are possible at beaches along Lake
Michigan today due to high wave action.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible this weekend, but it's too early to
determine if they might be severe.

Very warm and humid weather is possible on Saturday with heat
index values greater than 90 degrees, especially in east-central
and far northeast Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon, especially in
east- central and far northeast Wisconsin.

LMZ521-522-541>543-040800-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
300 AM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Thunderstorms are possible today, any storms would pose a hazard
to mariners.

Gusty winds and high waves will likely create conditions
hazardous to small craft starting today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible this weekend, any storms would pose a
hazard to mariners.

Kurimski/KLJ

In the hours before

Local storm report, Aug 3, 4:29 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
529 AM CDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HAIL             5 E MOLE LAKE           45.47N 88.90W
08/03/2022  M0.88 INCH       FOREST             WI   PUBLIC

            NICKEL SIZED HAIL. LOCALED 6 MILES SOUTH OF
            CRANDON. REPORT VIA SOCIAL MEDIA.

&&

KJ
Special weather statement, Aug 3, 4:54 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Green Bay WI
554 AM CDT Wed Aug 3 2022

WIZ035>037-045-031145-
Waupaca WI-Wood WI-Waushara WI-Portage WI-
554 AM CDT Wed Aug 3 2022

...Strong thunderstorms will impact portions of southern Wood,
Portage, Waushara and western Waupaca Counties through 645 AM CDT...

At 554 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pittsville to 7 miles northeast of Necedah
to near Dellwood. Movement was east at 60 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Wisconsin Rapids around 610 AM CDT.
  Lake Wazeecha around 615 AM CDT.
  Plainfield around 620 AM CDT.
  Stevens Point and Whiting around 630 AM CDT.
  Wautoma and Hartman Creek State Park around 635 AM CDT.
  Redgranite, Amherst, Napowan Scout Camp and Chain O' Lakes-King
  around 640 AM CDT.
  Waupaca around 645 AM CDT.

Other locations impacted by these storms include Coddington, Kellner,
Ellis, Nelsonville, King, Iola, Custer, Vesper, Saxeville and Mount
Morris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4444 9028 4467 8919 4426 8890 4398 8899
      4398 8960 4425 8960 4425 9014
TIME...MOT...LOC 1054Z 258DEG 51KT 4439 9018 4412 8998 4397 9003

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Kurimski
Special weather statement, Aug 3, 5:07 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Green Bay WI
607 AM CDT Wed Aug 3 2022

WIZ035>038-045-048-031145-
Waupaca WI-Outagamie WI-Winnebago WI-Wood WI-Waushara WI-Portage WI-
607 AM CDT Wed Aug 3 2022

...Strong thunderstorms will impact portions of southeastern Wood,
southern Portage, northwestern Winnebago, Waushara, Waupaca and
southwestern Outagamie Counties through 645 AM CDT...

At 607 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wisconsin Rapids to 8 miles southeast of
New Rome to near Friendship. Movement was east at 60 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Lake Wazeecha around 615 AM CDT.
  Plainfield around 620 AM CDT.
  Whiting around 630 AM CDT.
  Wautoma and Hartman Creek State Park around 635 AM CDT.
  Amherst, Napowan Scout Camp and Chain O' Lakes-King around 640 AM
  CDT.
  Waupaca and Redgranite around 645 AM CDT.

Other locations impacted by these storms include Northport, Orihula,
Coddington, Borth, Kellner, Zittau, Nelsonville, King, Iola and
Symco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4398 8960 4424 8960 4425 8988 4442 9002
      4464 8893 4430 8866 4402 8875 4398 8919
TIME...MOT...LOC 1107Z 258DEG 51KT 4437 8992 4415 8975 4401 8979

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kurimski
Local storm report, Aug 3, 5:09 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREEN BAY WI
609 AM CDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HAIL             5 E MOLE LAKE           45.47N 88.90W
08/03/2022  M0.88 INCH       FOREST             WI   PUBLIC

            NICKEL SIZED HAIL. LOCALED 6 MILES SOUTH OF
            CRANDON. REPORT VIA SOCIAL MEDIA.

1111 PM     TSTM WND DMG     TOMAHAWK                45.46N 89.73W
08/02/2022                   LINCOLN            WI   LAW ENFORCEMENT

            1 TREE DOWN IN TOMAHAWK.

0335 AM     TSTM WND GST     2 NW MERRILL            45.20N 89.72W
08/03/2022  M51 MPH          LINCOLN            WI   AWOS

            AWOS STATION KRRL MERRILL AIRPORT.

0335 AM     TSTM WND DMG     MERRILL                 45.18N 89.68W
08/03/2022                   LINCOLN            WI   911 CALL CENTER

            TREES DOWN IN MERRILL.

0355 AM     TSTM WND GST     2 E ANTIGO              45.15N 89.12W
08/03/2022  M51 MPH          LANGLADE           WI   AWOS

            AWOS STATION KAIG ANTIGO AIRPORT.

0355 AM     TSTM WND GST     1 ENE MOSINEE           44.78N 89.67W
08/03/2022  M41 MPH          MARATHON           WI   AWOS

            AWOS STATION KCWA MOSINEE AIRPORT.

0357 AM     TSTM WND GST     4 W RHINELANDER         45.63N 89.48W
08/03/2022  M45 MPH          ONEIDA             WI   ASOS

            ASOS STATION KRHI RHINELANDER AIRPORT.

&&

KURIMSKI
Special weather statement, Aug 3, 5:26 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
626 AM CDT Wed Aug 3 2022

WIZ045-048-031215-
Winnebago WI-Waushara WI-
626 AM CDT Wed Aug 3 2022

...Strong thunderstorms will impact portions of Winnebago and
Waushara Counties through 715 AM CDT...

At 625 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Plainfield to near Wautoma. Movement was
east at 55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Wautoma around 635 AM CDT.
  Redgranite and Napowan Scout Camp around 640 AM CDT.
  Lake Poygan around 655 AM CDT.
  Oshkosh around 715 AM CDT.

Other locations impacted by these storms include Coloma, Butte Des
Morts, Larsen, Lake Butte Des Morts, Orihula, Rivermoor, Hancock,
Borth, Winneconne and Zittau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4393 8889 4398 8889 4398 8956 4424 8958
      4424 8859 4391 8849
TIME...MOT...LOC 1125Z 265DEG 47KT 4422 8940 4405 8940

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kurimski
Special weather statement, Aug 3, 5:43 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Green Bay WI
643 AM CDT Wed Aug 3 2022

WIZ045-048-049-031230-
Calumet WI-Winnebago WI-Waushara WI-
643 AM CDT Wed Aug 3 2022

...Strong thunderstorms will impact portions of Calumet, Winnebago
and eastern Waushara Counties through 730 AM CDT...

At 642 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Napowan Scout Camp to near Redgranite.
Movement was east at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Lake Poygan around 655 AM CDT.
  Oshkosh around 710 AM CDT.
  Appleton, Menasha and Central Lake Winnebago around 720 AM CDT.
  High Cliff State Park and Northern Lake Winnebago around 725 AM
  CDT.
  Chilton, Brillion and St Anna around 730 AM CDT.

Other locations impacted by these storms include Butte Des Morts,
Larsen, Orihula, Borth, Brothertown, Winneconne, Zittau, Harbor
Springs, Allenville and St John.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4394 8816 4394 8840 4390 8840 4394 8889
      4398 8889 4398 8910 4424 8923 4424 8810
      4411 8804 4389 8804 4389 8816
TIME...MOT...LOC 1142Z 270DEG 49KT 4421 8911 4402 8902

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kurimski

The radar

The Green Bay radar (KGRB), 35 km away, was scanning. The volume nearest the first event began at 12:27 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Calumet

When
August 3, 6:25 AM CST to 6:29 AM CST
Where
Calumet County, 0.85 mi NW of High Cliff Jct
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.210, -88.280

Thunderstorm winds tipped over three semi trucks, damaged trees and power lines, and blew a roof off a barn. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Calumet

When
August 3, 6:31 AM CST to 6:34 AM CST
Where
Calumet County, 1.47 mi SSW of Dundas
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
44.210, -88.210

Thunderstorms produced a wind gust to 79 mph near Forest Junction.

Hail, Calumet

When
August 3, 6:35 AM CST to 6:36 AM CST
Where
Calumet County, 0.85 mi SE of Potter
Measured
0.75 in hail
Reported by
Social Media
Coordinates
44.110, -88.090

Nickel size hail fell in Potter. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Manitowoc

When
August 3, 6:35 AM CST to 6:38 AM CST
Where
Manitowoc County, 6.04 mi NW of Maple Grove
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
44.230, -88.030

Thunderstorms produced a wind gust to 74 mph. Thunderstorm winds also snapped a large pine tree in half and produced damage to machine shed doors. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Manitowoc

When
August 3, 6:46 AM CST to 6:50 AM CST
Where
Manitowoc County, 0.85 mi NW of Maribel
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.280, -87.810

Thunderstorm winds downed numerous trees and power lines in Maribel. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Manitowoc

When
August 3, 6:50 AM CST to 6:55 AM CST
Where
Manitowoc County, 0.85 mi SE of Larrabee
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
44.260, -87.710

Thunderstorm winds downed multiple trees in Larrabee. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Manitowoc

When
August 3, 6:50 AM CST to August 17, 6:53 AM CST
Where
Manitowoc County, 1.49 mi W of Riefs Mills
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.180, -87.830

Thunderstorm winds downed trees and snapped a power pole near Whitelaw. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Manitowoc

When
August 3, 6:58 AM CST to 7:01 AM CST
Where
Manitowoc County, 0.85 mi SE of Two Creeks
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.290, -87.560

Thunderstorm winds downed numerous trees and snapped power poles in Two Creeks. The time of this report is an estimate based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040563, 1040572, 1040562, 1040571, 1040565, 1040567, 1040569, 1040570.